New York, 2005

Damaging Winds in New York, August 19, 2005

August 19, 2005 · NWS BUF · 2 events in 1 county or zone

A warm front brought showers and thunderstorms to the region. Severe storms developed along an outflow boundary over Chautauqua county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A warm front brought showers and thunderstorms to the region. Severe storms developed along an outflow boundary over Chautauqua county. Thunderstorm winds downed trees and power lines in Jamestown and Panama. Also in Panama, a roof was torn off a barn.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 19, 3:18 PM EST, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 19, 3:18 PM EST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BUFFALO NY
418 PM EDT FRI AUG 19 2005

.UPDATE...

TORNADO WATCH 735 IN EFFECT FOR WESTERN NEW YORK UNTIL 10 PM EDT.
LINE OF SCATTERED THUNDERSTORMS DEVELOPING ACROSS THE NIAGARA
PENINSULA SOUTH TO NORTHWEST PENNSYLVANIA. WE EXPECT ADDITIONAL
DEVELOPMENT AS SEVERE WEATHER PARAMETERS APPEAR VERY FAVORABLE AHEAD
OF APPROACHING UPPER TROUGH.

&&

.SHORT TERM (TONIGHT THROUGH MONDAY)...

18Z SURFACE ANALYSIS SHOWED LOW PRESSURE OVER LAKE HURON WITH WARM
FRONT EXTENDING ACROSS NORTHERN NEW YORK STATE. MOST OF THE AREA NOW
IN THE WARM SECTOR WITH THE APPROACH OF STRONG UPPER TROUGH
CURRENTLY CROSSING THE LOWER LAKES. LINE OF STRONG TO SEVERE
CONVECTION DEVELOPING AHEAD OF UPPER TROUGH OVER SOUTHERN ONTARIO
WITH A FEW REPORTS OF TORNADOES. IF CONVECTIVE LINE HOLDS TOGETHER WE
WILL SEE THIS ACTIVITY REACH WESTERN NEW YORK BETWEEN 21Z AND 00Z.
WILL NEED TO MONITOR UPSTREAM ACTIVITY CLOSELY FOR THE POTENTIAL
FOR SEVERE WEATHER.

ONCE UPPER TROUGH CROSSES THE AREA EARLY TONIGHT...SHORT WAVE RIDGE
MOVES INTO THE AREA FROM THE WEST LATE TONIGHT AND FOR MOST OF
SATURDAY. THIS WILL DIMINISH THE THREAT OF CONVECTION UNTIL COLD
FRONT ENTERS THE AREA AFTER 21Z SATURDAY AFTERNOON. OPERATIONAL
MODELS SUGGESTING FRONT WILL CROSS THE AREA BETWEEN 21Z SATURDAY
AFTERNOON AND 06Z SATURDAY NIGHT.

WEAK HIGH PRESSURE AND DRIER AIR MOVES IN FOR SUNDAY WITH UPPER
TROUGH DROPPING ACROSS THE AREA MONDAY ALLOWING FOR THE LIMITED
THREAT OF SHOWER ACTIVITY.

&&

.LONG TERM (TUESDAY THROUGH FRIDAY)...

AFTER A SEASONABLY COOL START TO THE WEEK...TEMPERATURES WILL SLOWLY
MODERATE. IN FACT...MERCURY READINGS WILL RETURN TO ABOVE NORMAL
LEVELS BY FRIDAY AND PERSIST THROUGH AT LEAST THE FIRST HALF OF NEXT
WEEKEND. THE DETAILS...

A DEEP CLOSED LOW OVER QUEBEC TUESDAY WILL GRADUALLY FILL AND DRIFT
EAST TO THE CANADIAN BY WEDNESDAY WHILE STRONG RIDGING OVER THE
NORTHERN PLAINS WILL MOVE TO THE GREAT LAKES REGION AND FLATTEN. THE
ASSOCIATED SFC HIGH PRESSURE SYSTEM WILL MOVE FROM LAKE MICHIGAN TO
LAKE ERIE IN THE PROCESS WHILE H8 TEMPS WILL WARM FROM THE UPPER
SINGLE DIGITS TO AROUND +10C.

WHILE THE AIRMASS WILL BE QUITE DRY...A STRONG ENOUGH LAKE DELTA T
WILL BE IN PLACE (NEARLY 20 DEG C) TO PRODUCE SOME LAKE EFFECT
CLOUDINESS ON TUESDAY. OTHERWISE FAIR AND COOL WEATHER IS
ANTICIPATED.

THE RIDGE WILL ESSENTIALLY RETROGRADE BACK ACROSS THE PLAINS FOR
THURSDAY AND FRIDAY...BUT SFC HIGH PRESSURE REMAINING IN PLACE OVER
THE EASTERN SEABOARD WILL KEEP THE REGION DRY. A SOUTHWEST FLOW WILL
DEVELOP DURING THIS PERIOD AND HELP TO RAISE H8 TEMPS BACK INTO THE
MID TEENS BY SATURDAY. THIS WILL PROMOTE NEAR TO ABOVE NORMAL TEMPS
FOR FRIDAY AND SATURDAY...WHILE THE OPPORTUNITY FOR ANY PCPN WILL
REMAIN QUITE LOW.

&&

.AVIATION...

VFR CONDITIONS WILL BE IN PLACE FOR THE MAJORITY OF WESTERN AND
NORTH CENTRAL NEW YORK THIS EVENING...BUT A LINE OF CONVECTION IS
EXPECTED TO CROSS THE REGION THROUGH ABOUT 02Z. MVFR-IFR CONDITIONS
ARE ANTICIPATED IN THE VICINITY OF THIS LINE AS STRONG THUNDERSTORMS
ARE POSSIBLE...ESPECIALLY WEST OF ROC.

IN THE WAKE OF THE CONVECTION...MVFR CIGS AND VSBYS ARE EXPECTED
DURING THE OVERNIGHT HOURS. CONDITIONS WILL IMPROVE TO VFR AFTER
ABOUT 14Z ON SATURDAY.

&&

.BUFFALO WATCHES/WARNINGS/ADVISORIES...
.NY...NONE.
.MARINE...NONE.

UPDATE...TMA
SHORT TERM...TMA
AVIATION/LONG TERM...RSH
Hazardous weather outlook, Aug 19, 8:41 AM EST, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
941 AM EDT FRI AUG 19 2005

LEZ020-040-041-LOZ042-043-062-063-NYZ001>003-010>013-019>021-085-
200850-
ALLEGANY-CATTARAUGUS-CHAUTAUQUA-GENESEE-LIVINGSTON-MONROE-NIAGARA-
NORTHERN ERIE-ORLEANS-SOUTHERN ERIE-WYOMING-
941 AM EDT FRI AUG 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...

SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE REGION THIS
AFTERNOON AND TONIGHT. THERE IS A MODERATE RISK THAT SOME OF THE
THUNDERSTORMS COULD BECOME SEVERE. THE PRIMARY SEVERE WEATHER
THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER...ISOLATED
TORNADOES ARE ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...

A COLD FRONT APPROACHING FROM THE CENTRAL GREAT LAKES IS EXPECTED TO
BRING MORE SHOWERS AND THUNDERSTORMS SATURDAY AFTERNOON AND INTO
SATURDAY NIGHT. THERE IS A SLIGHT RISK THAT SOME OF THE THUNDERSTORMS
COULD BECOME SEVERE WITH THE MAIN THREAT DAMAGING WINDS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO
CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE):
HTTP://WWW.WEATHER.GOV/BUF

LOZ044-045-064-065-NYZ004>008-014-200850-
JEFFERSON-LEWIS-NORTHERN CAYUGA-ONTARIO-OSWEGO-WAYNE-
941 AM EDT FRI AUG 19 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...

SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE REGION THIS
AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK THAT SOME OF THE
THUNDERSTORMS COULD BECOME SEVERE. THE PRIMARY SEVERE WEATHER THREAT
WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

A COLD FRONT APPROACHING FROM THE CENTRAL GREAT LAKES IS EXPECTED TO
BRING MORE SHOWERS AND THUNDERSTORMS SATURDAY AFTERNOON AND INTO
SATURDAY NIGHT. THERE IS A SLIGHT RISK THAT SOME OF THE THUNDERSTORMS
COULD BECOME SEVERE WITH THE MAIN THREAT DAMAGING WINDS.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO
CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE):
HTTP://WWW.WEATHER.GOV/BUF

TMA

The radar

The Buffalo radar (KBUF), 117 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chautauqua

When
August 19, 5:45 PM EST
Where
Chautauqua County, 1 mi S of Panama
Measured
60 kt (69 mph) estimated gust
Property damage
$35,000
Reported by
AMATEUR RADIO
Coordinates
42.050, -79.483

Thunderstorm Wind, Chautauqua

When
August 19, 6:30 PM EST
Where
Chautauqua County, Jamestown
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
AMATEUR RADIO
Coordinates
42.100, -79.233

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2005Every state in 2005This day in weather historyWarnings in New York, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471732, 5471733.